Alert archive / Florida / Tornado Warnings in 2005

Tornado Warning 19, NWS EYW

September 21, 2005

NWS EYW issued this tornado warning at Sep 21, 2005, 5:35 AM EDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2005, 5:35 AM EDT (09:35 UTC)
Expired
Sep 21, 2005, 6:10 AM EDT
In force
35 min
Issued by
NWS EYW
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS EYW wrote its last area forecast discussion before this tornado warning went out at Sep 20, 11:15 PM EDT, 6 hours 20 minutes earlier.

Area forecast discussion, Sep 20, 11:15 PM EDT, 6 hours 20 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
1115 PM EDT TUE SEP 20 2005

.DISCUSSION...
.OBSERVATIONS/TRENDS...
KEY WEST DOPPLER RADAR, SATELLITE IMAGES, AND NATIONAL HURRICANE
CENTER RECKON INFORMATION ALL VERIFY A DEEPENING HURRICANE RITA
WHOSE CENTER AT 11 PM WAS STILL WITHIN THE KEY FORECAST WATERS TO
THE SW OF DRY TORTUGAS. RITA WAS MOVING WEST TOWARD THE OPEN GULF OF
MEXICO. THE RESULT OF DEEPENING PRESSURE AT RITA'S CENTER WAS TO
RETARD THE DECREASE IN WIND SPEEDS OVER THE LOWER KEYS. A LET UP IN
BANDING FEATURES FOR THE MOMENT OVER THE LOWER AND MIDDLE KEYS HAD
ALSO ALLOWED SOME OF THE MORE EXTREME GUSTS TO FADE OUT...BUT
OVERALL GUSTS NEAR THE LOWER KEYS WERE STILL 50 MPH OR MORE EVEN
OUTSIDE OF CONVECTION. A LARGE SPIRAL BAND CONTINUES TO SPEW
SEGMENTS OF SHOWERS AND STORMS ONTO THE UPPER KEYS...AND NEWLY
DEVELOPING BANDS ARE SEEN JUST NORTH OF THE LOWER AND MIDDLE KEYS
WHICH MAY GROW IN LENGTH SOUTHEASTWARD EVEN THOUGH THE CELL
MOVEMENTS ARE NORTHWEST.

MEANWHILE...HIGH TIDE IS APPROACHING THE LOWER KEYS AROUND MIDNIGHT.
STORM TIDES HAVE OVERWASHED SOUTH-FACING ROADS...AND AT THIS TIME
THE KEY WEST NATIONAL WEATHER SERVICE OFFICE AT THE AIRPORT IS STILL
ALMOST ISOLATED AND INACCESSIBLE.

.FORECASTS...
PUBLIC ZONES WERE UPDATED TO LOWER THE HURRICANE WARNING TO A
TROPICAL STORM WARNING FOR THE UPPER AND MIDDLE KEYS...WHILE THE
LOWER KEYS REMAIN UNDER A HURRICANE WARNING. WIND GUSTS REMAIN THE
MAIN WIND THREAT. HOWEVER...ISOLATED TORNADOES ARE STILL POSSIBLE IN
THESE RAIN BANDS AS WELL. A FLOOD WATCH IS IN EFFECT FOR ALL KEYS
UNTIL 5 AM DUE TO POSSIBLE LOCAL DOWNPOURS IN BANDS. AND...THE
UPPER KEYS ARE UNDER A FLOOD WARNING FROM THE EARLIER DOWNPOURS IN
PERSISTENT LARGE BANDS.

.MARINE...
HIGH TIDES REMAIN A THREAT THROUGH THE NIGHT...AND ESPECIALLY WITH
OCEAN SIDE HIGH TIDES AROUND MIDNIGHT. LOOK FOR A SLOW DECREASE IN
WINDS...BUT STILL VERY ROUGH OUT IN WATERS BEYOND THE REEF DURING
THE DAY WEDNESDAY. SMALL CRAFT SHOULD REMAIN IN PORT UNTIL WINDS AND
SEAS SUBSIDE BELOW SMALL CRAFT ADVISORY CRITERIA.
&&

.AVIATION...
BOTH THE MARATHON AND KEY WEST AIRPORTS REMAIN CLOSED. MARATHON
AIRPORT ASOS HAS SUSTAINED WINDS BELOW 34 KT (40 MPH)...BUT GUSTS
OVER THAT LEVEL ARE STILL EXPECTED SEVERAL MORE HOURS. KEY WEST
AIRPORT SHOULD REMAIN SUSTAINED OVER TROPICAL STORM FORCE WITH GUSTS
STILL 50 KT OR MORE THROUGH MUCH OF THE NIGHT...AS RITA DEEPENS
WHILE MOVING AWAY. FAST-MOVING RAIN BANDS WILL CREATE LOCAL IFR
CONDITIONS OVER THE ROUTE KMIA-KEYW.
&&

.EYW WATCHES/WARNINGS/ADVISORIES...
HURRICANE WARNING FOR THE LOWER FLORIDA KEYS AND ADJACENT WATERS...
TROPICAL STORM WARNING FOR THE UPPER AND MIDDLE KEYS AND ADJACENT
WATERS INCLUDING FLORIDA BAY...
FLOOD WATCH FOR THE FLORIDA KEYS THROUGH 5 AM EDT WEDNESDAY...
TORNADO WATCH FOR THE FLORIDA KEYS AND ADJACENT WATERS UNTIL 1 AM...
&&

PUBLIC/MARINE.........................CLIFF B.
SHORT TERM............................FUTTERMAN
HURRICANE LOCAL STATEMENTS/AVIATION...DAIDA/DEVANAS
Hazardous weather outlook, Sep 20, 6:25 AM EDT, 23 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
625 AM EDT TUE SEP 20 2005

FLZ076>078-GMZ031>033-052>054-072>075-211000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
625 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A HURRICANE WARNING IS IN EFFECT FOR ALL OF THE FLORIDA KEYS AND
SURROUNDING WATERS.

A FLOOD WATCH AND TORNADO WATCH IS IN EFFECT FOR ALL THE FLORIDA
KEYS.

TROPICAL CYCLONE RITA IS EXPECTED TO STRENGTHEN INTO A HURRICANE
TODAY AS IT MIGRATES THROUGH THE FLORIDA STRAITS...BEFORE EMERGING
INTO THE EXTREME SOUTHEAST GULF OF MEXICO LATE TONIGHT. WIDESPREAD
SQUALLS ACCOMPANIED BY ISOLATED THUNDERSTORMS WILL IMPACT THE
FLORIDA KEYS AND SURROUNDING WATERS...WITH ACTIVITY GRADUALLY
BECOMING INTERMITTENT LATE TONIGHT. MOREOVER...HURRICANE FORCE WINDS
ACCOMPANIED BY HEAVY RAINFALL AMOUNTS CAN BE EXPECTED OVER A GOOD
PORTION OF THE FLORIDA KEYS AND SURROUNDING WATERS. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE ACROSS OUR ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS...SEAS...SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE DURING
WEDNESDAY...WITH THE PRIMARY THUNDERSTORM HAZARDS BEING LIGHTNING
AND GUSTY WINDS.

FOR WEDNESDAY NIGHT THROUGH MONDAY...ISOLATED THUNDERSTORMS WILL
IMPACT THE FLORIDA KEYS AND SURROUNDING WATERS. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN COGNIZANT OF THE LATEST ADVISORIES FROM THE
NATIONAL HURRICANE CENTER...AS WELL AS THE LATEST STATEMENTS AND
FROM THE NATIONAL WEATHER SERVICE OFFICE IN KEY WEST.

APA

In the hours before

Special weather statement, Sep 21, 1:00 AM EDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
100 AM EDT WED SEP 21 2005

FLZ076>078-210600-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
100 AM EDT WED SEP 21 2005

...OUTER RAINBANDS PASSING OVER THE FLORIDA KEYS...

THROUGH 200 AM...SQUALLS WILL PASS OVER PORTIONS OF THE MIDDLE
AND LOWER KEYS...WITH THE HEAVIEST ACTIVITY EXPECTED BETWEEN LONG
KEY AND BIG PINE KEY. THESE SQUALLS WILL MOVE RAPIDLY NORTHWESTWARD
NEAR 45 MPH...BRINGING WIND GUSTS OF 50 TO 60 MPH AND PERIODS OF
VERY HEAVY RAIN. OVER THE LOWER KEYS...BETWEEN SUGARLOAF AND KEY
WEST...LIGHT TO MODERATE RAINFALL WILL PERSIST OVER THE NEXT HOUR...
WITH OCCASIONAL HEAVY SHOWERS PASSING THROUGH. IN ADDITION...ISOLATED
TORNADOS REMAIN A THREAT WITH ANY OF THESE FAST-MOVING RAINBANDS.

L. KASPER
Special weather statement, Sep 21, 2:24 AM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
224 AM EDT WED SEP 21 2005

FLZ076>078-210715-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
224 AM EDT WED SEP 21 2005

...OUTER RAINBANDS PASSING OVER THE UPPER AND MIDDLE KEYS...

THROUGH 315 AM...AN OUTER RAINBAND ASSOCIATED WITH HURRICANE RITA
WILL MOVE RAPIDLY NORTHWESTWARD NEAR 45 MPH OVER PORTIONS OF THE
UPPER AND MIDDLE KEYS...MAINLY BETWEEN KEY LARGO AND MARATHON. THIS
RAINBAND WILL PRODUCE WIND GUSTS OF 50 TO 60 MPH AND PERIODS OF VERY
HEAVY RAIN...AS WELL AS OCCASIONAL TO FREQUENT LIGHTNING STRIKES. IN
ADDITION...ISOLATED TORNADOS REMAIN A THREAT WITH ANY OF THESE FAST-
MOVING RAINBANDS. OVER THE LOWER KEYS...BETWEEN SUGARLOAF AND KEY
WEST...LIGHT TO MODERATE RAINFALL WILL PERSIST OVER THE NEXT HOUR...
WITH AN OCCASIONAL HEAVY SHOWER PASSING THROUGH.

L. KASPER
Special weather statement, Sep 21, 2:32 AM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
232 AM EDT WED SEP 21 2005

FLZ076>078-210730-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
232 AM EDT WED SEP 21 2005

...OUTER RAINBANDS PASSING OVER THE UPPER AND MIDDLE KEYS...

THROUGH 330 AM...AN OUTER RAINBAND ASSOCIATED WITH HURRICANE RITA
WILL MOVE RAPIDLY NORTHWESTWARD NEAR 45 MPH OVER PORTIONS OF THE
UPPER AND MIDDLE KEYS...MAINLY BETWEEN KEY LARGO AND MARATHON. THIS
RAINBAND WILL PRODUCE WIND GUSTS OF 50 TO 60 MPH AND PERIODS OF VERY
HEAVY RAIN...AS WELL AS OCCASIONAL TO FREQUENT LIGHTNING STRIKES. IN
ADDITION...ISOLATED TORNADOS REMAIN A THREAT WITH ANY OF THESE FAST
MOVING RAINBANDS. OVER THE LOWER KEYS...BETWEEN SUGARLOAF AND KEY
WEST...LIGHT TO MODERATE RAINFALL WILL PERSIST OVER THE NEXT HOUR...
WITH AN OCCASIONAL HEAVY SHOWER PASSING THROUGH.

L. KASPER
Special weather statement, Sep 21, 3:28 AM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
328 AM EDT WED SEP 21 2005

FLZ076>078-210830-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
328 AM EDT WED SEP 21 2005

...OUTER SPIRAL BAND PASSING OVER THE UPPER AND MIDDLE KEYS...

AN OUTER SPIRAL BAND...ASSOCIATED WITH HURRICANE RITA...WILL MOVE
SWIFTLY NORTHWESTWARD NEAR 45 MPH OVER PORTIONS OF THE UPPER AND
MIDDLE KEYS...ESPECIALLY BETWEEN KEY LARGO AND DUCK KEY. THROUGH 430
AM...THIS SPIRAL BAND WILL PRODUCE WIND GUSTS OF 50 TO 60 MPH AND
BRIEF EPISODES OF VERY HEAVY RAIN...AS WELL AS OCCASIONAL TO FREQUENT
LIGHTNING STRIKES. IN ADDITION...ISOLATED TORNADOS WILL REMAIN A
THREAT WITH ANY OF THESE FAST MOVING BANDS. ELSEWHERE...LIGHT
RAINFALL WILL PERSIST OVER THE NEXT HOUR THROUGHOUT MUCH OF THE LOWER
KEYS.

L. KASPER
Special weather statement, Sep 21, 4:37 AM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
437 AM EDT WED SEP 21 2005

FLZ076>078-210930-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
437 AM EDT WED SEP 21 2005

...OUTER SPIRAL BAND PASSING OVER THE UPPER AND MIDDLE KEYS...

THROUGH 530 AM...AN OUTER SPIRAL BAND...ASSOCIATED WITH HURRICANE
RITA...WILL MOVE RAPIDLY TOWARDS THE NORTHWEST NEAR 45 MPH OVER
PORTIONS OF THE UPPER AND MIDDLE KEYS...ESPECIALLY BETWEEN KEY LARGO
AND DUCK KEY. THIS SPIRAL BAND WILL PRODUCE WIND GUSTS OF 45 TO 55
MPH AND BRIEF EPISODES OF VERY HEAVY RAIN...AS WELL AS OCCASIONAL TO
FREQUENT LIGHTNING STRIKES. IN ADDITION...ISOLATED TORNADOS WILL
REMAIN A THREAT WITH ANY OF THESE FAST MOVING BANDS. ELSEWHERE...
LIGHT RAINFALL WILL PERSIST OVER THE NEXT HOUR THROUGHOUT MUCH OF THE
LOWER KEYS.

L. KASPER
Special weather statement, Sep 21, 5:24 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
524 AM EDT WED SEP 21 2005

FLZ076>078-211030-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
524 AM EDT WED SEP 21 2005

...OUTER SPIRAL BAND PASSING OVER THE UPPER AND MIDDLE KEYS...

THROUGH 630 AM...AN OUTER SPIRAL BAND...ASSOCIATED WITH HURRICANE
RITA...WILL MOVE RAPIDLY TOWARDS THE NORTHWEST NEAR 35 MPH MAINLY
BETWEEN KEY LARGO AND MARATHON. THE HEAVIEST ACTIVITY WILL OCCUR
BETWEEN KEY LARGO AND PLANTATION KEY...PRODUCING WIND GUSTS OF 45 TO
55 MPH AND BRIEF EPISODES OF VERY HEAVY RAIN...AS WELL AS FREQUENT
LIGHTNING STRIKES. IN ADDITION...ISOLATED TORNADOS WILL REMAIN A
THREAT WITH ANY OF THESE FAST MOVING BANDS.

L. KASPER

The office that day

Everything else NWS EYW issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:19 PM EDTTornado WarningEYW26 min
Sep 21, 12:10 AM EDTTornado WarningEYW34 min
Sep 21, 12:45 AM EDTTornado WarningEYW30 min
Sep 21, 1:48 AM EDTTornado WarningEYW27 min
Sep 21, 11:03 AM EDTSpecial Marine WarningEYW117 min
Sep 21, 12:27 PM EDTSpecial Marine WarningEYW63 min
Sep 21, 1:55 PM EDTSpecial Marine WarningEYW65 min
Sep 21, 2:48 PM EDTSpecial Marine WarningEYW57 min
Sep 21, 3:43 PM EDTSpecial Marine WarningEYW62 min
Sep 21, 4:44 PM EDTSpecial Marine WarningEYW76 min
Sep 21, 5:59 PM EDTSpecial Marine WarningEYW31 min
Sep 21, 6:24 PM EDTSpecial Marine WarningEYW66 min

Nearby

Tornado Warnings in Florida, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.